Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 14, NWS Wichita, KS

March 29, 20064 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 29, 2006, 3:54 AM CST for 4 counties in Kansas. It took effect at Mar 29, 2006, 11:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2006, 3:54 AM CST (09:54 UTC)
In effect from
Mar 29, 2006, 11:00 AM CST
Expired
Mar 29, 2006, 6:55 PM CST
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3124 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 290954
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
354 AM CST WED MAR 29 2006

...STRONG SOUTHERLY WINDS WILL AFFECT PORTIONS OF CENTRAL KANSAS LATE
THIS MORNING AND INTO THE EVENING...

KSZ032-047-291800-
/O.NEW.KICT.WI.Y.0014.060329T1700Z-060330T0100Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
354 AM CST WED MAR 29 2006

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING. 

STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE ADVISORY AREA BY
LATE THIS MORNING...AND CONTINUE INTO THE EVENING HOURS. SUSTAINED
WINDS OF 30 TO 35 MPH WILL BE COMMON...WITH A FEW GUSTS EXCEEDING
40 MPH POSSIBLE. WINDS SHOULD DROP BELOW ADVISORY CRITERIA BY 7
PM.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND / OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

ADK
2 follow-up statements
000 
WWUS73 KICT 291705
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1105 AM CST WED MAR 29 2006

...STRONG SOUTHERLY WINDS WILL AFFECT PORTIONS OF CENTRAL KANSAS
LATE THIS MORNING AND INTO THE EVENING...

KSZ033-048-300100-
/O.EXA.KICT.WI.Y.0014.000000T0000Z-060330T0100Z/
LINCOLN-ELLSWORTH-
INCLUDING THE CITIES OF...LINCOLN...ELLSWORTH
1105 AM CST WED MAR 29 2006

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING. 

STRONG SOUTH WINDS WILL CONTINUE TO INCREASE EARLY THIS AFTERNOON
BEFORE DIMINISHING THIS EVENING. SUSTAINED WINDS OF 30 TO 35 MPH
WILL BE COMMON THIS AFTERNOON...WITH A FEW GUSTS EXCEEDING 40 MPH
POSSIBLE. WINDS SHOULD DROP BELOW ADVISORY CRITERIA BY 7 PM.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND
/ OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

KSZ032-047-300100-
/O.CON.KICT.WI.Y.0014.000000T0000Z-060330T0100Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
1105 AM CST WED MAR 29 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING. 

STRONG SOUTH WINDS WILL CONTINUE INTO THE EVENING HOURS. SUSTAINED
WINDS OF 30 TO 35 MPH WILL BE COMMON...WITH A FEW GUSTS EXCEEDING
40 MPH POSSIBLE. WINDS SHOULD DROP BELOW ADVISORY CRITERIA BY 7
PM.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH 
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

HOWERTON
000 
WWUS73 KICT 300055
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CST WED MAR 29 2006

KSZ032-033-047-048-300200-
/O.CAN.KICT.WI.Y.0014.000000T0000Z-060330T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
655 PM CST WED MAR 29 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

A TIGHT PRESSURE GRADIENT WILL CONTINUE TO LEAD TO STRONG SOUTH
WINDS OF 25 TO 30 MPH OVERNIGHT WITH GUSTS TO AROUND 35 MPH.

$$

KETCHAM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 29, 3:44 AM CST, 10 minutes earlier.

Area forecast discussion, Mar 29, 3:44 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
344 AM CST WED MAR 29 2006

.DISCUSSION...

FORECAST CONCERNS FOCUS AROUND THUNDERSTORM POTENTIAL TODAY THROUGH
THURSDAY EVENING...WITH SEVERE POTENTIAL PRIMARILY THURSDAY
AFTERNOON AND EVENING.

TODAY-TONIGHT:
WEAK CONVECTION CURRENTLY FESTERING ACROSS CENTRAL KS IS LIKELY A
RESULT OF 850-700 MB WARM/MOIST ADVECTION AHEAD OF SUBTLE LEAD
SHORTWAVE ACROSS THE WESTERN HIGH PLAINS. NOTHING OTHER THAN MAYBE A
FEW SPRINKLES OR A LIGHT SHOWER HAS LIKELY REACHED GROUND...DUE TO
ITS HIGH-BASED NATURE. SUBTLE SHORTWAVE IS EXPECTED TO PROGRESS
EAST ACROSS THE AREA TODAY. HOWEVER...ONLY WEAK DYNAMIC LIFT IS
EXPECTED WITH THIS FEATURE...PRODUCING ONLY MODEST ISENTROPIC ASCENT
AT BEST. ADDITIONALLY...ELEVATED INSTABILITY WILL INCREASE A
TAD...BUT REMAIN FAIRLY MARGINAL. SO ALL IN ALL...AM ONLY EXPECTING
ISOLATED/WIDESPREAD SHOWER/THUNDERSTORM ACTIVITY. DRY LINE WILL
ESTABLISH ITSELF BY AFTERNOON ACROSS FAR WESTERN KANSAS...AS
LOW-LEVEL MOISTURE SURGES NORTHWARD. HOWEVER...THINKING ANY
CONVERGENCE WILL REMAIN TOO FAR WEST TO AFFECT ICT CWA.
FURTHERMORE...STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE AREA
TODAY...STRONGEST WEST OF I-135...IN RESPONSE TO RAPIDLY LOWERING
PRESSURE ACROSS THE WESTERN HIGH PLAINS. WILL GO AHEAD AND ISSUE A
WIND ADVISORY FROM 11AM-7PM FOR BARTON AND RUSSELL COUNTIES. MET MOS
IS PROGGING NEAR 30 KT AFTER 18Z FOR BOTH RUSSELL AND GREAT BEND.
LIKE USUAL...A FEW KT CAN USUALLY BE ADDED TO MET MOS.
HOWEVER...INCREASING LOW CLOUDS BY LATE THIS AFTERNOON MAY INHIBIT
WINDS FROM REACHING MAX POTENTIAL LATER ON.

INCREASING LARGE SCALE ASCENT AHEAD OF IMPRESSIVE UPPER TROUGH WILL
OVERSPREAD THE CWA TONIGHT. SO AN INCREASE IN POPS SEEMED
REASONABLE. CANNOT RULE OUT STRONG TO SEVERE STORMS...GIVEN
INCREASING LIFT...SHEAR AND MOISTURE/INSTABILITY.

THURSDAY-THURSDAY NIGHT:
MODELS CONTINUE TO EJECT A FAIRLY IMPRESSIVE UPPER TROUGH ACROSS THE
CENTRAL PLAINS DURING THIS PERIOD...INCREASING SEVERE WEATHER
CHANCES. HOWEVER...THE SAME QUESTIONS STILL ARISE: EXTENT OF LOW
CLOUDS INHIBITING INSTABILITY...AMOUNT OF LOW-LEVEL MOISTURE...AND
TIMING OF DRY LINE PASSAGE. LATEST DATA SUGGESTS DRY LINE AT NOON
JUST WEST OF I-135. GIVEN THE STRONG DYNAMIC FORCING (LEFT FRONT
QUAD OF UPPER JET NOSING OVER THE AREA BY NOON) WOULDNT BE
SURPRISED TO SEE A RELATIVELY EARLY START TO CONVECTION...GIVEN
ENOUGH INSTABILITY IS PRESENT. AM TAKING MODEL SOUNDINGS WITH A
GRAIN OF SALT...GIVEN THEIR PROPENSITY TO ERODE THE CAP TOO SOON
(I.E. 3PM ETA SOUNDING FOR WICHITA). SHEAR PROFILES REMAIN FAVORABLE
FOR SEVERE...ALTHOUGH GIVEN STRONG FORCING AND ORIENTATION OF SHEAR
VECTOR THINKING CONVECTIVE MODE WILL BE MORE LINEAR WITH EMBEDDED
SUPERCELLS. ALL IN ALL...BIG QUESTION REMAINS INSTABILITY...SO WILL
NOT MENTION SEVERE IN ZONES YET. BUT POTENTIAL STILL EXISTS FOR A
FAIRLY WIDESPREAD SEVERE WEATHER OUTBREAK. COULD EVEN SEE A FEW
STRONG/SEVERE STORMS ACROSS CENTRAL KANSAS BEHIND DRY LINE...BUT
AHEAD OF THE COLD FRONT UNDERNEATH MID-LEVEL COLD POCKET.

FRIDAY-SATURDAY NIGHT:
FAIRLY BREEZY DAY ON FRIDAY...BUT DOWNSLOPE FLOW SHOULD ALLOW
TEMPERATURES IN THE 60S TO LOW 70S. LOW-LEVEL MOISTURE IS EXPECTED
TO RETURN FRIDAY NIGHT INTO SATURDAY...AHEAD OF NEXT UPPER TROUGH.
COULD SEE A FEW STORMS DEVELOPING ON SATURDAY...BUT LEFT DRY FOR
NOW. LEFT SATURDAY NIGHT POPS ALONE.

SUNDAY-MONDAY:
ECMWF AND GFS PROGRESSES A SYSTEM ACROSS THE AREA ON SUNDAY. STILL
SOME DIFFERENCES BETWEEN MODELS...BUT LEFT POPS ALONE.

TUESDAY-WEDNESDAY:
LOOKS LIKE ANOTHER POTENTIAL SYSTEM BY MID/LATE NEXT WEEK. STILL
SOME FAIRLY BIG DIFFERENCES BETWEEN THE MODELS...BUT
GFS...UKMET...ECMWF AND CANADIAN ALL HINT AT MID/UPPER TROUGHING
ACROSS THE EASTERN PACIFIC BY EARLY NEXT WEEK. STAY TUNED.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  57  73  43 /  20  40  50  10
HUTCHINSON      69  57  72  42 /  20  40  50  10
NEWTON          69  57  73  43 /  20  40  50  20
ELDORADO        69  57  72  44 /  20  40  60  20
WINFIELD-KWLD   69  57  73  45 /  20  40  50  20
RUSSELL         69  55  69  39 /  20  40  40  10
GREAT BEND      70  55  70  39 /  20  40  40  10
SALINA          68  57  71  41 /  20  40  50  20
MCPHERSON       69  57  72  41 /  20  40  50  10
COFFEYVILLE     69  58  71  47 /  20  40  60  40
CHANUTE         68  58  71  46 /  20  40  60  40
IOLA            68  58  71  46 /  20  40  60  40
PARSONS-KPPF    68  58  71  47 /  20  40  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM WEDNESDAY TO 7 PM WEDNESDAY FOR KSZ032-
047.

&&
Hazardous weather outlook, Mar 28, 10:21 PM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1021 PM CST TUE MAR 28 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300530-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1021 PM CST TUE MAR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS MAINLY
WEST OF THE I-35 AND 135 CORRIDOR TOWARDS DAYBREAK. THESE ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY.
SOME OF THE STORMS MAY BE STRONG...ESPECIALLY ACROSS CENTRAL
KANSAS. THE PRIMARY THREAT FROM THESE WILL BE SMALL HAIL.

SEVERE WEATHER CHANCES SHOULD INCREASE BY MIDDAY THURSDAY...AS A
STRONG STORM SYSTEM AND DRY LINE MOVES ACROSS THE AREA. AT THIS
TIME...THE BEST CHANCE OF SEVERE WEATHER WOULD BE EAST OF
I-35...BUT WILL BE DEPENDENT ON WHERE THE DRYLINE IS LOCATED WHEN
THE THUNDERSTORMS DEVELOP. THERE REMAINS CONSIDERABLE UNCERTAINTY
WITH REGARD TO INSTABILITY AND WIND SHEAR DUE TO VARIATIONS IN THE
TRACK OF THE LOW. DEPENDING ON THE TRACK OF THE LOW...POSSIBLE
OUTCOMES MAY RANGE FROM MARGINALLY SEVERE THUNDERSTORMS...TO A
SIGNIFICANT SEVERE WEATHER OUTBREAK WITH ALL THREATS OF SEVERE
WEATHER. CONSULT LATER OUTLOOKS AND FORECASTS FOR UPDATED THREAT
INFORMATION.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH
SUNDAY NIGHT...AS ANOTHER STORM SYSTEM MOVES ACROSS THE AREA. IT
REMAINS TOO EARLY TO SPECULATE ON THE INTENSITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.